Avascular Necrosis

This is an unusual condition is caused by a segment of bone within the joint suddenly losing its blood supply and ‘dying’. The cause is often unknown in many patients who are usually older. High dose steroid treatment used for a variety of medical conditions can cause this problem. It can also occur in divers who may get the condition after many years.The onset is quite sudden and severe pain in the knee is often the main problem.

Diagnosis

Diagnosis is difficult because the X-ray changes do not occur for some time. A bone scan or MRI scan can help diagnose the problem earlier.

Treatment

Treatment is also difficult as weight bearing on the affected bone can cause collapse of the ‘dead’ segment before it gets a chance to heal and regain a blood supply. Arthritis then occurs. Treatment is therefore prolonged protected weight bearing with crutches and pain relief until healing occurs. If arthritis eventually occurs then a joint replacement may be necessary.

 

What patients say about Mr Gill